Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Methotrexate-induced hepatotoxicity in patients with psoriasis occurs rarely and unpredictably. Although liver monitoring must occur, dermatologists currently lack a reliable test. Unfortunately, many of the current recommendations for the monitoring of patients with psoriasis are poorly substantiated by rigorous data. For example, cumulative methotrexate dosage appears to be irrelevant. In addition, the liver biopsy, considered the criterion standard, suffers from sampling error, intraobserver and interobserver variability, and procedural pain and morbidity, making it a poor test. Most relevant, approximately 50% of patients with moderate to severe psoriasis have nonalcoholic fatty liver disease,1 a condition that displays histopathologic features indistinguishable from those associated with methotrexate-induced toxicity. Therefore, the liver biopsy cannot distinguish between drug-induced and disease-associated liver disease. Furthermore, with increasing age, patients with psoriasis are at increased risk for nonalcoholic fatty liver disease; thus, long-term therapy with methotrexate with signs demonstrating steatosis or fibrosis might represent the natural aging of the psoriatic liver. Summarily, the additive toxicity of methotrexate on the inherently unhealthy psoriatic liver remains uncertain, and our understanding of liver risk is based on studies that are poorly controlled—devoid of large comparator groups of patients with psoriasis who are not receiving methotrexate.
Strober BE. Methotrexate-Induced Liver ToxicityReplacing the Liver Biopsy. JAMA Dermatol. 2014;150(8):862-863. doi:10.1001/jamadermatol.2014.681